[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re: Roling/mixing Lantus & Diabetic Education class

Re: the messages repeated below:

Per the info enclosed with the Lantus, "After injection into the
subcutaneous tissue, the acidic solution is neutralized, leading to
formation of microprecipitates (which I referred to as "crystals") from
which small amounts of insulin glargine are slowly released, resulting in a
relatively constant concentration/time profile over 24 hours with no
pronounced peak."

As I was getting rapid release I assume the precipitates were not properly
forming.  As Tavia's Lantus is "worn out" in 18 - 22 hours (less than the
24) hours she must also not be forming the precipitates completely AND I
would assume is actualy getting more of a peak than she would get if the
Lantus was working correctly, but certainly not the peak I got in 1.5 hours.

By taking two 50% shots one is simply reducing the problem to a hopefully
acceptable level.  This may work for Tavia as here problem was less severe
than mine, but I would need to take about 12 of them!  Also the rapid
reaction problem was, as I said, random in occurance.

Certainly one should never mix Lantus with anything as this whole
precipitate formation process will likely be prevented.

So, what is it in my body that might interfere with the precipitate
formation, as I was not mixing the Lantus with anything before injecting it?
As it was a random occurance, I suspect that there are varying amounts of
blood (or some other body fluid, but I strongly suspect blood) which one
hits with each injection (even in the best of injection sites).  Based on
that theory, I decided the Lantus release rate was unpredictable and went
back to NPH, which has not given me any problems and also does not rely on
any precipitate formation process.

Any comments?  Is there anyone else experiencing variability with Lantus and
do they have any theories or solutions they'd wish to share?


> Date: Thu, 29 Aug 2002 13:29:42 -0700
> From: maverickmom <email @ redacted>
> Subject: [IP] Re: Lantus
> So, it forms the crystals once inside your body by ???
> interacting with your body chemistry? (I ask, because
> someone mentioned something about it not forming
> crystals for them.) Interesting. I never paid that much
> attention to it before.
> Kerri (really not a moron lol)
> >
> Date: Thu, 29 Aug 2002 18:45:18 -0400
> From: "Rodriguez, Tavia" <email @ redacted>
> Subject: [IP] diabetic education class
> >>>I now take 25 units of NPH before bed and have no hypos afterwards. Has
> anyone had this experience with Lantus and what do they feel causes the
> problem?
> I had a different problem with Lantus...It was that it didnt' last the
> 24 hours, and would "wear out" 18-22 hours later...so before supper I'd
> skyrocket hi.  then we switched it to a morning Lantus shot...no more
> supper hi's, but instead early, pre-dawn super hi's.  My endo said they
> starting to find this to be common, and so we split the dose, 1/2 in the
> a.m. and 1/2 in the p.m. so that it wouldn't ever "wear out"
> always have some long acting working.
> Needless to say, I really really didn't like the 5 plus injections a
> day....It was really one more reason to start pumping for me.
> Tavia Rodriguez
> Administrative Assistant
> Xerox Services of Mountain West
> (303) 796-6289
> 8*552-6289
> email @ redacted
> fax: 303-846-6701
> - ----------------------------------------------------------
> Date: Fri, 30 Aug 2002 01:14:38 -0700
> From: "Rosalie Barsky" <email @ redacted>
> Subject: [IP] Re: Rolling/Mixing Lantus
> I was on Lantus for several months and it does need to be mixed.  It also
> doesn't like it and can cause it to break down.  I found it to be very
> unstable and often did not last the full 28 days.  You also can not mix it
> with other insulins.
> Rosalie
> - ----------------------------------------------------------

Date: Wed, 28 Aug 2002 16:53:30 -0400
From: "Charlie Flugel" <email @ redacted>
Subject: [IP] Re: diabetic education class

> Tavia said:
> To me, it seems odd that someone would choose to remain on R and NPH when
> there are extreme benefits to being on Humalog or Novolog and Lantus!!???
> Why do you stay on those insulins?

I am one who is on Humalog and NPH, not Lantus.  When I went on Lantus,
which I took only before bedtime, I had several severe hypos (25 - 35).
They occurred in a seemingly random pattern which was unrelated to my bG
reading just prior to taking the 30 units of Lantus, but the hypos occurred
within about 1.5 hours after taking it each time.  I concluded that the
crystal was not forming in my body on those occasions and thus the Lantus
was acting very much like Humalog (fast), as taking 30 units of Humalog
before bed and without any food intake would probably send me down to 30 in
1.5 hours, too.

I now take 25 units of NPH before bed and have no hypos afterwards.

Has anyone had this experience with Lantus and what do they feel causes the

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml